To the Editor:—
We read with interest and appreciation the excellent article by Le Manach et al . in the June 2008 issue of Anesthesiology entitled “Statin Therapy within the Perioperative Period: Clinical Concepts and Commentary.”1However, there is an important area, namely drug-drug interactions involving statins, which merits more attention than the brief treatment in that review. We would like to make readers aware that a wide array of interactions can occur in the perioperative period and have been responsible for considerable morbidities.
The authors are certainly correct that the risk of statin-induced rhabdomyolysis is associated with coadministration of such drugs as “cyclosporin, antifungal agents, calcium-channel blockers, and amiodarone.” However, there is a much broader array of medications that is likely to inhibit the metabolism or otherwise raise blood levels of statins to increase the risk of rhabdomyolysis. Atorvastatin, lovastatin, and simvastatin are primarily metabolized by the enzyme cytochrome P450 3A4 (CYP3A4). Coadministration of any of the many inhibitors on CYP3A4 (including cyclosporin, etc .) will raise blood levels of these specific statins. In addition, fluvastatin is metabolized by CYP2C9, and inhibitors of that enzyme's function will raise fluvastatin levels as well. Pravastatin's metabolism is primarily through phase II, or conjugative, metabolism, which is more difficult to inhibit to a clinically significant degree, so it is much less susceptible to these metabolic drug interactions. Rosuvastatin undergoes2*very little hepatic metabolism and it is generally excreted unchanged. However, through nonmetabolic mechanisms (probably inhibition of various transmembrane transporters), coadministration of either cyclosporin or gemfibrozil will significantly raise both pravastatin and rosuvastatin blood levels.
There is an entire other dimension to drug-drug interactions involving statins that was not mentioned at all in the article: Coadministration of statins with enzymatic inducers. These drugs will, over the course of days to weeks, increase the quantity of enzymes available for metabolism of these statins. The addition of enzymatic inducers such as phenytoin, carbamazepine, and rifampin are likely to significantly decrease the concentrations of various statins. This is a particularly important interaction, especially in view of the ramifications for cardiac morbidity, as discussed in the authors' section on the risks of statin discontinuation in the perioperative period.
In summary, this subject is clearly quite detailed and complex. A thorough treatment of this topic was published by Bellosta et al .2
*University of Pennsylvania, Philadelphia Veterans Hospital, Philadelphia, Pennsylvania. email@example.com